Get Help Now

(337) 456.9111

Call to learn more about our healing culture

How Do Overdoses Happen?

By on Aug 20, 2018 in Addiction, Alcoholism, Blog, Detox

How Do Overdoses Happen? - girl lying on floor with purse spilledAn overdose is when a person takes more of a substance than their body can handle.

Scientifically, overdoses happen when a person’s metabolism cannot detoxify the substance quickly enough.

One factor that can lead to overdoses is insensitivity to a prescribed or illicit drug. If the effects of a drug wear off, a person might take more to achieve the effect. If they estimate wrong, they can take a fatal amount.

Another factor that encourages overdosing is laced drugs. It is extremely dangerous to not know the source of substances. Even if you buy illegal substances from someone that you think you can trust, the reality is that you never know what is truly in them.

Not only can overdoses often result in death, they can permanently damage vital organs such as the brain, heart, kidneys, etc.

Suicide and Overdoses: A Blurry Line

In some cases, it isn’t clear if an overdose was intentional or not. Often those who use substances struggle with depression and suicidal thoughts.

If you are considering overdosing as a means of taking your own life, call the National Suicide Prevention Lifeline. They can provide immediate help and point you to the extended help you need.

Not knowing if a loved one overdosed on purpose or not is extremely difficult to handle emotionally. If you need support to grieve a loved one taken from an overdose, here is a list of grief therapists in Lafayette, LA.

What Is Physically Going on in a Body During an Opiate Overdose?
When someone takes an opiate, the opiate-carrying blood spreads across the body where it blocks the opioid receptors all over the body. When the opiate-carrying blood makes it to the brain, it enters the part of the brain that makes dopamine (what makes us feel happy). The drug attaches to GABAergin neurons. GABAergin neurons’ job is to make sure our bodies don’t have too much dopamine, which can cause paranoia. But because the GABAergin neurons are rendered useless by the drug, the body feels a flood of pleasure that the neurons would usually prohibit.

In an overdose, the drug gets to the part of the brain that controls breathing. The drug can also suppress the neurological signals that tell the heart to beat. Without the lungs or heart, the brain doesn’t get enough oxygen and begins to experience damage after about four minutes.

It can be very tricky to recognize the signs of an overdose in yourself. But if you see any of these warning signs of an overdose in your friend or family member, seek help immediately:

  • Slowed breathing
  • Extreme drowsiness
  • Cold extremities
  • Muddled thinking
  • Nausea/vomiting
  • Blue lips/fingers
  • Not responsive
  • Foaming at the mouth or choking

Signs of an overdose differ depending on the substance.

Taking Action

If someone is suffering from an overdose, you should:

  1. Call 911 if they have stopped breathing. Do not hesitate because of legal implications a person might get into for using an illegal substance. Remember, this is a matter of life or death.
  2. Administer Narcan (Naloxone) if available. For opiates, overdoses happen quickly and there often isn’t time to wait for help. For injectable Narcan, pull off the top of the vial. Draw 1cc of liquid into a syringe and inject it into a large muscle (shoulders, thighs, buttocks). For intranasal Narcan, take off the cap and screw the cartridge into the barrel of the syringe. Tilt head back and spray half into each nostril.
  3. Perform rescue breathing. Most overdose deaths happen do to respiratory failure. Start rescue breathing as soon as you notice a person is unconscious and continue after Narcan is given until person awakens. Tilt head back and pinch the nose. Seal lips with your mouth and give two quick breaths into their mouth. Every five seconds give one long breath.

There are also some things to remember not to do:

  1. Don’t ever leave them alone.
  2. Don’t let them sleep.
  3. Don’t tell them to throw up. (They could choke on the vomit)
  4. Don’t put them under a shower.

How Detox Increases Overdose Risk

People who recently detoxed are particularly susceptible to overdosing. It’s very common for someone in recovery to relapse and use the same amount that they used before they detoxed. But after detox, their body may not be able to handle the same amount as it used to.

Because of this, it’s extremely important for recovery programs to discuss how to handle the period of time after detox. In Victory Addiction Recovery Center’s Detoxification Program, support doesn’t stop once you’ve successfully detoxed. When your body has healed, Victory will help you build the coping skills you need to remain sober.

victory addiction recovery center - lafayette louisiana drug addiction rehab center

To learn more about our programs at Victory Addiction Recovery Center detox rehabs in Louisiana, please contact us anytime at (337) 456.9111.

Share This Post:

Facebooktwittergoogle_pluspinterestlinkedinmail

Post a Reply

Your email address will not be published. Required fields are marked *